Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 78, NWS Jacksonville, FL

July 4, 2002Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 4, 2002, 4:30 PM EDT for Suwannee County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 4:30 PM EDT (20:30 UTC)
Expired
Jul 4, 2002, 5:15 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Suwannee County, FL

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:45 PM EDTThunderstorm WindLive Oak, FLLarge trees on power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS52 KJAX 042030
SVRJAX
FLC121-042115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
429 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUWANNEE COUNTY IN NORTHERN FLORIDA

* UNTIL 515 PM EDT

* AT 429 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  NORTHWEST OF MCALPIN...OR ABOUT 8 MILES SOUTH OF LIVE OAK...MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 515 PM EDT...
  HOUSTON AND LIVE OAK...
  MCALPIN...
  OBRIEN...
  HILDRETH...

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

$$

LAT...LON 2992 8288 3015 8319 3036 8302 3018 8279
          2994 8279

WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 4, 3:30 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT THU JUL 04 2002

VORT LOBES DROPPING SOUTH ACROSS THE FLORIDA PANHANDLE AND BIG BEND
AROUND BROAD UPPER LOW...HELPING TO ENHANCE GULF COAST STORMS. WEAK
NVA OVER CWA...CAP...AND PREVIOUS MID LEVEL CLOUD COVER (WHICH
DELAYED SURFACE HEATING) HELPED DELAY CONVECTION. BUT WSR 88D
SHOWING THUNDERSTORMS RAPIDLY ERUPTING FROM DAYTONA TO THE SUWANNEE
VALLEY. LATEST RUC KEEPS NVA OVER THE AREA THIS EVE...BUT FEEL GOOD
LOW LEVEL CONVERGENCE AND INSTABILITY SHOULD OVERCOME THE NVA AND
SHOULD SEE A ROUND OF SCATTERED STORMS MAINLY LATE THIS AFTERNOON
INTO THIS EVE. MESO-ETA INDICATING BEST CONVERGENCE NEAR I-95 THIS
AFTERNOON AND EVE AND THIS WILL BE THE MAIN FOCUS FOR STORMS.
HOWEVER STEERING WINDS ARE LIGHT AND STORMS WILL BE SLOW MOVERS
RESULTING IN TRAIN ECHOING OF CELLS...OUTFLOW BOUNDARIES...AND
LOCALLY HEAVY RAINFALL. CANNOT RULE OUT POSSIBLE WET MICROBURSTS.
NOT MUCH CHANGE NEXT COUPLE OF DAYS...UPPER LOW CONTINUES DRAPED
JUST EAST OF THE AREA WITH MID LEVEL IMPULSES DROPPING SOUTH. A WEAK
SFC LOW DOES FORM IN FLORIDA PANHANDLE AND MOVES WEST. SHOULD SEE A
CONTINUATION OF MAINLY DIURNAL CONVECTION NEXT COUPLE OF DAYS WITH
BEST CONVERGENCE FROM AROUND FLAGLER TO VALDOSTA. ON SUNDAY...NVA
MOVING IN FROM NE AND WIND SHIFT TO SE SHOULD HELP SUPPRESS STORMS
IN SE GA AND EXTREME NE FL SO WILL LOWER POPS THERE. WILL KEEP
HIGHEST POPS NEAR GULF COAST.

PRELIM
AMG BB 070/092 070/090 070 08453
SSI BB 072/088 072/087 072 08343
JAX BB 070/090 071/091 071 08453
SGJ BB 073/088 074/089 074 08453
GNV TB 070/089 069/090 069 08464
OCF TB 070/089 069/090 069 08463=

.JAX...
.GA...NONE.
.FL...NONE.

PP

In the hours before

Special weather statement, Jul 4, 10:49 AM EDT, 5 hours 41 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-042200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1049 AM EDT THU JUL 04 2002

...DANGEROUS LIGHTNING IN NUMEROUS THUNDERSTORMS TODAY...

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THE EVENING. THE STORMS WILL MOVE SLOWLY AND BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. SOME STORMS MAY BE STRONG BUT ARE NOT EXPECTED TO REACH
SEVERE LIMITS. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:12 PM EDTSpecial Marine WarningJAX33 min
Jul 4, 5:03 PM EDTSevere Thunderstorm WarningJAXSaint Johns42 min
Jul 4, 5:23 PM EDTSpecial Marine WarningJAX37 min
Jul 4, 5:48 PM EDTSevere Thunderstorm WarningJAXDuval, Saint Johns42 min
Jul 4, 6:31 PM EDTSevere Thunderstorm WarningJAXDuval44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.